Blood thinners for A-fib

Posted by dogmom1 @dogmom1, Sun, Jun 30 5:07pm

I am on Sotalol to control blood pressure and heart rate. It seems to be working but I am tired and week all the time. I thought with more movement and exercise, I'd feel better, but it hasn't helped. I was on Xarelto until I developed blood in my urine. Thought it might be a kidney problem, but when the Xarelto stopped, the blood also disappeared. Kidneys okay. Now, the doctor wants to put me on Eliquis. I'm truthfully really scared of it. The "Common" side effects include bleeding – in the stomach, intestines, brain, or eyes. I know also, that once on it, you shouldn't stop for fear of blood clots. I really don't want to be on any blood thinners. Still hoping for more natural solution. Anyone else have experience with this?

Liked by TERESA LOGAN

@catmom777

I've been on Eliquis since last April and had no problems until I decided to have a beer one night. All was well so the next night I had a small glass of wine (about 3 oz). No problems, so the next night I had another small glass of wine. Now I am afraid I have bleeding in my stomach. I'm not sure yet, but it feels like when I had an ulcer about 10 years ago–pain in the middle of my stomach.
Otherwise, Eliquis has worked for me. I am also on Diltiazem to control my heart rate. I know someone who had a severe stroke and he is lucky to be alive, and he lost part of his vision, so I'd rather take blood thinners than end up like him. My doctors here placed the fear of God in me–stay on Eliquis or take the risk of having a stroke.
As for bleeding risk. I have cut myself since going on Eliquis and I bled a little more than I would have otherwise and the cut took a bit longer to clot, but it did and nothing bad happened. Maybe it's just me and maybe I have more vitamin K in my system than some people (I eat a lot of salads–greens, etc.), but I am not so afraid of a severe bleeding incident now.

Jump to this post

How much do you take every day?

REPLY

Black stools need to be reported to your doctor immediately or go to the ER and get it checked out. I'm on Xarelto and was told that is a sign of internal bleeding and I would need immediate medical care.

REPLY

It could be from eating spinach or beets. But it could also be blood in the stool.

REPLY
@catmom777

I've been on Eliquis since last April and had no problems until I decided to have a beer one night. All was well so the next night I had a small glass of wine (about 3 oz). No problems, so the next night I had another small glass of wine. Now I am afraid I have bleeding in my stomach. I'm not sure yet, but it feels like when I had an ulcer about 10 years ago–pain in the middle of my stomach.
Otherwise, Eliquis has worked for me. I am also on Diltiazem to control my heart rate. I know someone who had a severe stroke and he is lucky to be alive, and he lost part of his vision, so I'd rather take blood thinners than end up like him. My doctors here placed the fear of God in me–stay on Eliquis or take the risk of having a stroke.
As for bleeding risk. I have cut myself since going on Eliquis and I bled a little more than I would have otherwise and the cut took a bit longer to clot, but it did and nothing bad happened. Maybe it's just me and maybe I have more vitamin K in my system than some people (I eat a lot of salads–greens, etc.), but I am not so afraid of a severe bleeding incident now.

Jump to this post

I probably need to quit posting on this topic. All I know is what I have read and researched. I was on Xarelto for six months before I developed blood in my urine. As soon as I went off the Xarelto – no more blood (visual or in urine test). The cardiologist wanted me to take Eliquis. I read and read so much info online. What I learned is there are two types of strokes, ischemic and hemorrhagic. The ischemic is caused by a blood clot traveling to the brain. The hemorrhagic is caused by bleeding in the brain. Those of us with A-fib are supposed to avoid the ischemic type by taking blood thinners to avoid a clot. However, the 'common' side effects of Eliquis list bleeding in the brain*. To me, that is a hemorrhagic stroke. Supposedly, the ischemic strokes are survivable and people often gain back functions lost to the stroke. The hemorrhagic strokes are 30-60% fatal. And, people surviving them have only a 10-15% likelihood of gaining functions back. In my (uneducated) opinion, this is really a catch-22 and we need better medications with far less critical side effects. In the meantime, the pharmaceutical companies' gross sales annually for just one of these meds is in the Billions (with a B). *The other side effects of Eliquis are bleeding into the stomach, intestines, or eyes.

REPLY
@nene22

How much do you take every day?

Jump to this post

Eliquis = 2.5 mg/day. I went on pantoprozole yesterday though and my symptoms eased up. If you have black stools then you need to see someone, esp if you have stomach pain with it and feel weak.

REPLY

I am having the same issue. I take Xarelto daily. I have blood in my urine every couple of months, hematuria. I was referred to a urologist and found I had blood coming from an abnormal cell area inside the bladder. I have had the spot biopsied and no cancer, but they will remove the bad area of my bladder. I too just thought too much Xarelto and go off a few days and start back up, but that wasn't what my case was. I'm glad they found the source and are taking care of the problem.

REPLY
@rainyday541

I am having the same issue. I take Xarelto daily. I have blood in my urine every couple of months, hematuria. I was referred to a urologist and found I had blood coming from an abnormal cell area inside the bladder. I have had the spot biopsied and no cancer, but they will remove the bad area of my bladder. I too just thought too much Xarelto and go off a few days and start back up, but that wasn't what my case was. I'm glad they found the source and are taking care of the problem.

Jump to this post

Cystoscopy showed bladder all normal. So….. However, I had back pain, and pain in my knees that I thought was worsening arthritis. But, the pain in my back improved about 80 % and the knee pain disappeared totally after I got off the Xarelto.

REPLY

Old fashioned and cheap Warfarin has been doing fine for me for 5 years, 35 years for my sister until she died at 89 years of age.

REPLY
@soph

Old fashioned and cheap Warfarin has been doing fine for me for 5 years, 35 years for my sister until she died at 89 years of age.

Jump to this post

I have taken Warfarin for 10 yrs ..so far so good. Even after 2 hard head knocks in 10 days, no problems to date. Coaguchek home testing kit and email results..easy. The DOAC’s seem like one doesn’t ever know what their levels are. At last there is a rescue drug at major hospitals to rescue bleeding issue for DOAC’s. I found kale can bring down high Warfarin level very quickly. 100 mg of K in 1 serving. If anyone has blood slot issues..don’t eat kale!

REPLY

I agree about the high Vitamin K in kale. I eat kale every day and take a little more Warfarin for this reason. Yes, INR has to be tested some; it isn't really a pain. I enjoy talking with my doctor each time – but I do have excellent insurance. That helps.

REPLY
@basslakebabe19

I am on Eliquis and seem to be doing ok. It is pricy, though. I am supposed to be on Tykosin, but that is even more expensive. Has anyone tried Tykosin (sp?).

Jump to this post

I have been on Tykosin and Eliquis for 4 years and have done ok.

REPLY

Welcome to Connect, @carolynmc. May I ask if you were taking both medications for atrial fibrillation?

REPLY
@afrobin

It could be from eating spinach or beets. But it could also be blood in the stool.

Jump to this post

Some antacids like Pepto Bismal can turn your stools dark. There is a real difference between a dark stool and one from internal bleeding. If you are bleeding internally, your stool will look like "tar" and often have blood on it. If you have any doubt, don't flush and call your doctor who most likely will have you take a small sample to the lab. A thoroughly washed pill bottle about 1/4 full is more than enough. Also check your urine. Really dark urine can be an indication of blood, but also be aware that many foods and other medications can affect how your stool and urine look. This needs to be discussed with your doctor as soon as possible.

REPLY

I also take Eliquis. I had one episode of A-Fib 4 years ago that lasted only 1 1/2 hours. Haven't had a problem since. Eliquis seems to be the safest of all anticoagulants because it has significantly less risk of bleeding. It actually has less bleeding risk than aspirin. I've cut myself several times and have not had any problems

REPLY

I'm on Eloquis and have been for a little over a year, after I had a heart attack last May 25. I was also on Brilinta for a year, another blood thinner. Now only Eloquis and a baby aspirin at night. While on Brilinta I had some bruising, sometimes a lot. Now, I don't have any. And I havn't had any bleeds that you mention. All seems to be well.

REPLY
Please login or register to post a reply.